Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Took antibiotic for viral infection. Now feeling fatigued, nauseated, back pain and imbalanced. Related?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My son is 29. He had food poisoning/or viral infection 3 months ago which forced him to hospital to get intravenous. His initial symptoms were bloating after dinner, fatigue, a little nausea. He was put on antibiotics for 10 days. Stomach is almost 100% better, but still has fatigue and recently feels off balance at times. Also, recently had tailbone pain for 2 weeks, which mysteriously went away overnight. Another day he had pain in his elbows, which went away. Today he woke up with back pain. At times he still gets a little nauseous. Can this all be related to the virus?
Posted Tue, 16 Apr 2013 in Infections
Answered by Dr. Hema Yadav 1 hour later
Thanks for posting your query.
Yes , fleeting pains can be a symptom of recent viral infection but it usually resolves in a month or two . If there is persistent pain on off there might be a possibility of drug induced sideffects ( eg fluoroquinolone induced joint pain or neuropathy) or a inflammatory or autoimmune disorder or a persistent chronic bacterial infection .
To confirm the diagnosis a thorough neurological evaluation and investigation might be needed.
So if it's already been more than two months since his hospitalisation and he still has these symptoms , you need to get him evaluated by his physician or a neurologist .
If the symptoms are decreasing and it's less than 6-8 weeks since his treatment completion then it's most likely the sequelae to the viral infection and you can wait and watch for self resolution.
Meanwhile starting a balanced diet or multivitamin supplements and a regular exercise schedule ( brisk walk or yoga ) might hasten his recovery.
Hope that answers your query.
Please feel free to ask any further doubts.
Above answer was peer-reviewed by
Follow-up: Took antibiotic for viral infection. Now feeling fatigued, nauseated, back pain and imbalanced. Related? 17 minutes later
Thank you. I forgot to mention my son saw a gastro specialist, who prescribed a strong antibiotic which did seem to relieve the stomach issue. The blood tests were all negative. Physically, there were no red flags. no weight loss either. Its' just scary when this virus is lasting so long and he cannot feel healthy in so long. do you think he should still get checked out by neurologist or wait it out? I'm going to call his dr tomorrow just to get his opinion too. As a mother, I am nervous it is something else. thanks again
Answered by Dr. Hema Yadav 4 hours later
Thanks for the follow up.
As I already mentioned this could be sequelae of viral fever or sideffect of antibiocs ( if ciprofloxacin or related fluoroquinolone was given .
Yes it would be good to discuss he issue with your doctor .
In either case the symptoms should not be worsening or so prolonged so an opinion by a neurologist would be advisable if it persists beyond a couple of weeks more.
Till then you might wait for self resolution and do make necessary healthy lifestyle changes .
I understand you concern as a caring and vigilant parent and appreciate your efforts . But please do not worry , especially since his investigations are normal it doesn't seem a very worrisome situation . I hope it resolves soon.
Wishing him good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor